What Can the Food and Drug Administration Do About Dosing Errors?
Medication safety errors can put your life at risk, which is why the U.S. Food and Drug Administration works to prevent these issues. Dosing errors in particular can kill, so it’s not a surprise when the FDA releases information to clarify those doses.
In one of the latest warnings put out by the administration, it was warned that dosing errors were likely with a drug called Zerbaxa. The drug itself was not being confused with another one, but instead, it was likely to be hard to dose due to confusing dosage charts. Initially, the label said that the vial was dosed based on active ingredients, but the fact is that the dose should be based on the sum of all ingredients, whether or not they’re active.
Before, dosing stated that 1 g/0.5 g of the two main ingredients, ceftolozane and tazobactam, was the strength, but instead that should have read that the strength is 1.5 g, which includes both drugs. The problem with writing out the dosage incorrectly was that pharmacists were having confusion about mixing the drug, and that could lead to overdoses, especially when combined with other drugs. In some cases, it was reported that 50 percent more of the drug was being given than required, which could have led to issues for patients.
Fortunately, this particular error did not result in any patients being harmed, but it’s something that you should look out for. If your dosage of medication changes or has been mixed incorrectly leaving you with injuries, your attorney may be able to help you file a claim.